Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Your skin, nails and cancer drugs

Coping with cancer

This page tells you how cancer drugs can affect skin and nails. There is information about

 

Which drugs affect skin and nails

There are many different types of drugs that doctors use to treat cancer. Our cancer drugs section has a separate page about each individual cancer drug, listing all the side effects. So you can see whether a drug you are having is likely to affect your skin or nails.

Even if a drug can cause certain side effects, you may not get them. Drugs affect people in different ways and it is not possible to tell in advance who will have which side effects. It depends on

  • The drug or combination of drugs you are having
  • The dose
  • How you react to the drug
  • How you have reacted to drug treatment in the past
 

Your skin and cancer drugs

Skin problems happen mostly with chemotherapy drugs or biological therapy drugs. Biological therapy drugs called tyrosine kinase inhibitors (TKIs) and epidermal growth factor receptor (EGFR) inhibitors can sometimes cause severe skin rashes. Hormone therapies can cause skin rashes and itching in some people but this is usually mild. Bisphosphonates very rarely cause skin problems. 

Drugs can cause your skin to become

  • Dry
  • A bit discoloured – possibly darker (this may be patchy)
  • More sensitive to sunlight
  • Red and sore on your hands and feet (hand-foot syndrome)
  • Red and itchy all over your body – this can be severe with some types of biological therapy
  • Sore, red, hot, dry and itchy in areas previously treated with radiotherapy

We have detailed information on skin problems and cancer. It covers treatment related skin problems and how to treat skin problems. You can look there if you can’t find what you are looking for here.

If your drip leaks while you are having chemotherapy or some biological therapy drugs, some of the drug may go into your skin and body tissues around the drip. This is called tissuing or extravasation. It can cause soreness, swelling of the skin around the drip site and even sores (ulcers), which can take a long time to heal. Not all cancer drugs cause damage – those that do are called vesicants. There is information about how to treat a drip that has leaked into the skin in the chemotherapy section.

 

Hand-Foot syndrome

Some chemotherapy and biological therapy drugs can affect the skin on the palms of the hands and soles of the feet. This is called hand-foot syndrome. Your doctor may call it palmar plantar syndrome. 

Your skin on your hands and feet may become sore, red and may peel. You may also have tingling, numbness, pain and dryness. Tell your doctor if this happens. It may help to

  • Take vitamin B6 (pyridoxine) prescribed by your doctor
  • Keep your hands and feet cool
  • Avoid very hot water
  • Avoid tight fitting gloves or socks
  • Keep your skin well moisturised with non perfumed creams
 

Your nails and cancer drugs

Some drugs can affect your nails. They may

  • Become brittle and dry
  • Grow more slowly
  • Develop ridges
  • Have white or dark lines across them

Some chemotherapy drugs and biological therapy drugs can make your nails become darker or loose. Sometimes they may even fall out.

Other drugs, such as hormone therapies and bisphosphonates may cause some of the other nail changes mentioned here. Look in our cancer drugs section to see whether your treatment is likely to cause nail changes.

 

Hints and tips for skin and nail problems

  • Check with your doctor whether you need to do anything to protect your skin
  • Tell your doctor if you have any rashes or itching
  • Water containing chlorine can make rashes worse, so don't go swimming if you have a rash
  • If your skin gets dry or itchy, smoothing in unperfumed moisturising cream may help
  • Don't use cream on areas being treated with radiotherapy without checking with your doctor first
  • Wear a high factor sun block if you are going out in the sun – remember to put sun cream on your head if you have lost any hair
  • Use nail oils or moisturising creams if your nails are flaking
  • Don't worry about marks on your nails as they will grow out in time
  • Cover marked nails with nail varnish if you like but avoid quick drying ones as they can make your nails even drier
Rate this page:
Submit rating

 

Rated 4 out of 5 based on 27 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 6 August 2014